Alert archive / West Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 35, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 9, 2023, 3:27 PM EDT for Braxton County, Webster County, West Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2023, 3:27 PM EDT (19:27 UTC)
- Expired
- Sep 9, 2023, 7:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Braxton County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 101 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 4:00 PM EDT | FLASH FLOOD | 1 Nnw Cowen, WV | Water flowing into a home along Erbacon Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
712
WGUS51 KRLX 091927
FFWRLX
WVC007-101-092330-
/O.NEW.KRLX.FF.W.0035.230909T1927Z-230909T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
327 PM EDT Sat Sep 9 2023
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southeastern Braxton County in north central West Virginia...
Northwestern Webster County in northeastern West Virginia...
* Until 730 PM EDT.
* At 327 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Camden-On-gauley, Camden On Gauley, Cowen, Erbacon, Upper Glade,
Diana and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3861 8061 3865 8053 3859 8042 3850 8045
3839 8051 3834 8058 3835 8059 3837 8061
3840 8065 3840 8066 3842 8064 3843 8064
3849 8060
FLASH FLOOD...RADAR INDICATED
$$
RPY3 follow-up statements
127
WGUS71 KRLX 092036
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
436 PM EDT Sat Sep 9 2023
WVC007-101-092330-
/O.CON.KRLX.FF.W.0035.000000T0000Z-230909T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Webster WV-
436 PM EDT Sat Sep 9 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT THIS
EVENING FOR SOUTHEASTERN BRAXTON AND NORTHWESTERN WEBSTER COUNTIES...
At 436 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2.5 and 3.5 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible in
the warned area. Flash flooding is ongoing. Flooding has been
reported near Cowen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Camden-On-gauley, Camden On Gauley, Cowen, Erbacon, Upper Glade,
Diana and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3861 8061 3865 8053 3859 8042 3850 8045
3839 8051 3834 8058 3835 8059 3837 8061
3840 8065 3840 8066 3842 8064 3843 8064
3849 8060
FLASH FLOOD...RADAR INDICATED
$$
RPY528
WGUS71 KRLX 092234
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
634 PM EDT Sat Sep 9 2023
WVC007-101-092330-
/O.CON.KRLX.FF.W.0035.000000T0000Z-230909T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Webster WV-
634 PM EDT Sat Sep 9 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT THIS
EVENING FOR SOUTHEASTERN BRAXTON AND NORTHWESTERN WEBSTER COUNTIES...
At 634 PM EDT, Previous thunderstorms produced heavy rain across the
warned area. Between 2.5 and 3.5 inches of rain have fallen. Flash
flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Camden-On-gauley, Camden On Gauley, Cowen, Erbacon, Upper Glade,
Diana and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3861 8061 3865 8053 3859 8042 3850 8045
3839 8051 3834 8058 3835 8059 3837 8061
3840 8065 3840 8066 3842 8064 3843 8064
3849 8060
FLASH FLOOD...RADAR INDICATED
$$
RPY817
WGUS71 KRLX 092325
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
725 PM EDT Sat Sep 9 2023
WVC007-101-092335-
/O.EXP.KRLX.FF.W.0035.000000T0000Z-230909T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Webster WV-
725 PM EDT Sat Sep 9 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM EDT THIS EVENING FOR
SOUTHEASTERN BRAXTON AND NORTHWESTERN WEBSTER COUNTIES...
Flood waters are receding and the heavy rain has ended. Motorists
should continue to exercise extreme caution and be prepared for
water or debris remaining on roadways. Please continue to heed
remaining road closures.
A Flood Watch remains in effect until 200 AM EDT Sunday for portions
of southwest Virginia. Portions of West Virginia.
LAT...LON 3861 8061 3865 8053 3859 8042 3850 8045
3839 8051 3834 8058 3835 8059 3837 8061
3840 8065 3840 8066 3842 8064 3843 8064
3849 8060
$$
RPYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:20 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 9, 2:20 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
220 PM EDT Sat Sep 9 2023
.SYNOPSIS...
Unsettled weather yields the potential for localized flash
flooding this weekend. Dry weather returns briefly for the
start of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 200 PM Saturday...
Key Points:
* Flood Watch for possible flash flooding this afternoon and
evening for the foothills and mountains of West Virginia.
* Slow moving thunderstorms could produce heavy rainfall
rates into late tonight.
An active afternoon and evening is in store for the Central
Appalachians as an upper level low sits over the Ohio Valley,
with shortwave energy rounding this feature to help support
quick developing showers and thunderstorms. Radar trends already
show a broad area of developing storms extending from the
northeast WV mountains down into the southwest VA coalfields. At
the time of writing, SPC Mesoanalysis depicts DCAPE values on
the upwards of 800-1100 J/kg remaining well into the Mid-
Atlantic, but would still predict decent downburst winds based
on inverted-V forecast soundings. Neighboring offices to the
south and east have had their hands full with a few storms
reaching severe levels, so will have to closely monitor over the
next several hours as this threat attempts to push into our
forecast area.
Today's other concern with convective activity will be the
potential for flash flooding. Weak steering flow aloft will
inflict slow pacing storms as they track from south to north,
yielding longer bursts of heavy rain. Coupled with the potential
for training storms and the knowledge of FFG already being
depleted by previous day's rainfall, the possibility of flash
flooding carries on through late tonight. Flood Watch initially
created by the previous shift was expanded a few hours ago to
also encompass the northeast WV mountains alongside the
southeast portions of the state down into southwest Virginia.
Already starting to see clusters of storms capable of producing
1-2" hourly rainfall rates with isolated cases of higher
amounts. If convection spreads further westward into the
Charleston metro and central portions of West Virginia, flash
flooding concerns will increase for these spots as well.
Convection will gradually come to a close late tonight, but low
level stratus deck will blanket the area overnight into much of
the day Sunday. Additional showers and storms will be possible
heading into Sunday afternoon. Below normal temperatures
prevail through the forecast period.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 207 PM Saturday...
The upper level trough, affecting the area for the last several
days, will slowly depart northeast on Sunday. This will keep chances
for showers and storms to develop mainly during the afternoon and
evening hours. An environment with SBCAPE reaching 1600 J/Kg,
negligible deep layer shear and PWATs reaching 1.6 inches could
sustain slow moving heavy downpours. Rainfall rates of +2
inches per hour can overwhelm nearly saturated soils by previous
rains. Consequently, it will take less rainfall to produce
flash flooding in some areas. Therefore, most of the area east
of the OH River remains under a marginal risk for excessive
rainfall for Sunday from WPC.
By Sunday night, the upper trough will get absorbed by the northern
stream flow, extracting any forcing form the upper levels. At the
surface, a brief high pressure develops, providing a fresh and dry
airmass under a light northerly flow through Monday night. These
conditions will prevent any shower or storm to develop Monday,
except for few mountain showers and storms possible during the
afternoon hours.
The fresh air brings a taste of Fall in terms of temperatures and
humidity levels for Monday. Near normal temperatures expected thru
Monday, generally in the upper 70s lowlands, ranging into the lower
60s highest elevations.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 207 PM Saturday...
Showers and storms return Tuesday, as the next low pressure system
moves form the Midwest, east across the Great Lakes. A cold front
extends from the low's center, south and southwest, crossing
the area Tuesday night. However, a strong upper level low
pressure will dig southeast from the Great Lakes into the OH
Valley and WV Tuesday night and Wednesday. This later system
will keep chances for showers and thunderstorms going into
Wednesday. The associated upper trough exits northeast Wednesday
night, while a broad surface high pressure builds over the
central plains, extending east across the OH Valley and WV
Thursday through Friday. This high pressure will bring drier
conditions by the end of the week into the weekend.
Fresher airmass behind the passing cold front, plenty of clouds
and the upper trough passing aloft will contribute to below
normal temperatures Wednesday through Saturday. Temperatures
will rebound to normal by Sunday.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 PM Saturday...
Low stratus held on through the majority of the day across the
Ohio River Valley while the eastern flank of the area broke out
into sunshine. However, this set the stage for fast growing
thunderstorms to take shape along the West Virginia mountains,
promoting yet another active afternoon and evening ahead. VCTS
and tempo group variety was issued with this TAF package, with
additional amendments likely needed over the next several hours
based on radar trends. Airports that see storms today will also
have the potential for brief IFR vsby restrictions due to heavy
rain.
Convective trends diminish in coverage late tonight, but showers
could remain for awhile after sunset. Abundant low level
moisture will promote widespread low stratus deck tonight with
patchy fog sprouting during the predawn hours Sunday morning. As
was the case today, stratus will be stubborn to move out of the
region, so most sites will be plagued with sub-VFR conditions
well into the day Sunday.
Light north to northerly winds will prosper through the duration
of the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers and thunderstorms may
vary. AMDs possible through tonight for visibility reductions
due to storms.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H L
EKN CONSISTENCY H H H H H H H L L H L L
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H L
AFTER 18Z SUNDAY...
IFR possible in valley fog and low stratus for the next several
mornings into next week.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 2 AM EDT Sunday for WVZ027-028-030>034-039-
040-515>526.
OH...None.
KY...None.
VA...Flood Watch until 2 AM EDT Sunday for VAZ004.
&&
SYNOPSIS...ARJ/MEK
NEAR TERM...MEK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MEKHazardous weather outlook, Sep 9, 10:36 AM EDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1036 AM EDT Sat Sep 9 2023 VAZ004-WVZ027-028-030>034-039-040-515>526-101445- Buchanan-Clay-Braxton-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur- Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1036 AM EDT Sat Sep 9 2023 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for portions of southwest Virginia, and portions of central, northeast, northern, southeast and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are possible Sunday afternoon and evening. Localized flooding issues are possible for areas that get hit by multiple rounds of heavy rainfall, especially any areas impacted by heavy rain on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ008-015>020-024>026-029-101445- Jackson WV-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan- Boone-Gilmer- 1036 AM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for portions of central, northern and southern West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected this afternoon and evening. A few stronger storms could produce damaging wind gusts. Some areas that get hit by multiple storms or slow-moving storms will experience flash flooding issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are possible Sunday afternoon and evening. Localized flooding issues are possible for areas that get hit by multiple rounds of heavy rainfall, especially any areas impacted by heavy rain on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-103-105-OHZ076-085>087-VAZ003-WVZ005>007-009>011-013-014- 101445- Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH- Dickenson-Wayne-Cabell-Mason-Wood-Pleasants-Tyler-Lincoln-Putnam- 1036 AM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, portions of southwest Virginia, and portions of northern, southern and western West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected this afternoon and evening. A few stronger storms could produce localized damaging wind gusts and heavy rain, which may cause localized water issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-OHZ066-067-075-083-084-101445- Greenup-Perry-Morgan-Athens-Jackson OH-Vinton- 1036 AM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for portions of northeast Kentucky and portions of southeast Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Sep 9, 1:50 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
150 PM EDT Sat Sep 9 2023
WVZ517-091830-
Northwest Fayette WV-
150 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of northwestern Fayette
County through 230 PM EDT...
At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Powellton, or 9 miles west of Fayetteville, moving northeast at 10
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fayetteville, Ansted, Gauley Bridge, Hawks Nest State Park, and
Powellton.
This includes West Virginia Turnpike near mile marker 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3805 8136 3825 8121 3825 8119 3823 8119
3823 8115 3822 8114 3821 8110 3807 8109
3798 8131
TIME...MOT...LOC 1750Z 233DEG 9KT 3805 8128
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
08Special weather statement, Sep 9, 2:16 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
216 PM EDT Sat Sep 9 2023
WVZ516-518-091900-
Southeast Raleigh WV-Southeast Fayette WV-
216 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of east central Raleigh
and southeastern Fayette Counties through 300 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Piney View, or 8 miles northeast of Beckley, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Piney View.
This includes Interstate 64 in West Virginia between mile markers 127
and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3785 8115 3793 8108 3798 8103 3798 8101
3790 8085 3772 8107
TIME...MOT...LOC 1816Z 222DEG 12KT 3784 8105
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
08Special weather statement, Sep 9, 2:47 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
247 PM EDT Sat Sep 9 2023
WVZ517-519-520-091930-
Southeast Nicholas WV-Northwest Nicholas WV-Northwest Fayette WV-
247 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of south central
Nicholas County through 330 PM EDT...
At 247 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bingham, or 9 miles south of Summersville, moving
north at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Summersville, Craigsville, Calvin, Nettie, Canvas, and Mount Nebo.
This includes Route 19 between mile markers 29 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3808 8074 3810 8088 3809 8090 3811 8096
3836 8083 3835 8073 3829 8062
TIME...MOT...LOC 1847Z 200DEG 17KT 3815 8084
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
08Special weather statement, Sep 9, 2:54 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
254 PM EDT Sat Sep 9 2023
WVZ015-515-517-091945-
Northwest Raleigh WV-Kanawha WV-Northwest Fayette WV-
254 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of south central
Kanawha, northwestern Raleigh and southwestern Fayette Counties
through 345 PM EDT...
At 253 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Dry Creek, or 12 miles west of Beckley, moving
north at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oak Hill, Burnwell, Powellton, Pax, Dorothy, Artie, and Arnett.
This includes West Virginia Turnpike between mile markers 52 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3779 8135 3783 8149 3810 8142 3803 8113
TIME...MOT...LOC 1853Z 200DEG 16KT 3785 8140
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:44 PM EDT | Special Weather Statement | RLX | McDowell | 91 min |
| Sep 8, 9:03 PM EDT | Flash Flood Warning | RLX | McDowell, Raleigh, Wyoming | 3 hr |
| Sep 8, 9:22 PM EDT | Flash Flood Warning | RLX | Pocahontas, Randolph, Webster | 5 hr |
| Sep 8, 9:34 PM EDT | Special Weather Statement | RLX | Fayette | 86 min |
| Sep 9, 4:24 AM EDT | Flood Watch | RLX | Barbour, Braxton, Clay, Fayette, Harrison, Lewis and 9 more | 16 hr |
| Sep 9, 1:50 PM EDT | Special Weather Statement | RLX | Fayette | 40 min |
| Sep 9, 2:16 PM EDT | Special Weather Statement | RLX | Fayette | 44 min |
| Sep 9, 2:47 PM EDT | Special Weather Statement | RLX | Nicholas | 43 min |
| Sep 9, 2:54 PM EDT | Special Weather Statement | RLX | Raleigh | 51 min |
| Sep 9, 3:52 PM EDT | Special Weather Statement | RLX | Nicholas | 53 min |
| Sep 9, 4:21 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 39 min |
| Sep 9, 5:39 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| Sep 9, 5:42 PM EDT | Flash Flood Warning | RLX | Kanawha, Roane | 3 hr |
| Sep 9, 5:56 PM EDT | Flash Flood Warning | RLX | Randolph | 3 hr |
| Sep 9, 6:24 PM EDT | Flash Flood Warning | RLX | Logan, McDowell, Mingo, Wyoming | 3 hr |
| Sep 9, 6:30 PM EDT | Flash Flood Warning | RLX | Calhoun, Doddridge, Gilmer, Harrison, Jackson, Kanawha and 2 more | 3 hr |
| Sep 9, 7:13 PM EDT | Flash Flood Warning | RLX | Doddridge, Harrison | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.